The Spurious Side of Diagonal Multipoint Padé Approximants

  • Doron S. LubinskyEmail author
Part of the Applied and Numerical Harmonic Analysis book series (ANHA)


We survey at an introductory level, the topic of multipoint Padé approximants, especially the issues of spurious poles and convergence for diagonal rational approximants.


Padé approximation Multipoint Padé approximants Spurious poles 

MSC Codes

41A21 41A20 30E10 



This research was supported by NSF grant DMS1362208.


  1. 1.
    A.I. Aptekarev, Sharp constants for rational approximation of analytic functions. Sbornik Math. 193, 1–72 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    A.I. Aptekarev, M.L. Yattselev, Padé approximants for functions with branch points - strong asymptotics of Nuttall-Stahl polynomials. Acta Math. 215, 217–280 (2015)MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    A.I. Aptekarev, V.I. Buslaev, A. Martinez-Finkelshtein, S.P. Suetin, Padé approximants, continued fractions, and orthogonal polynomials. Russ. Math. Surv. 66, 1049–1131 (2011)zbMATHCrossRefGoogle Scholar
  4. 4.
    R.J. Arms, A. Edrei, The Padé tables and continued fractions generated by totally positive sequences, in Mathematical Essays, ed. by H. Shankar (Ohio University Press, Athens, 1970), pp. 1–21Google Scholar
  5. 5.
    G.A. Baker, Essentials of Padé Approximants (Academic, New York, 1975)zbMATHGoogle Scholar
  6. 6.
    G.A. Baker Jr., Some structural properties of two counter-examples to the Baker-Gammel-Wills conjecture. J. Comput. Appl. Math. 161, 371–391 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    G.A. Baker Jr., Counter-examples to the Baker-Gammel-Wills conjecture and patchwork convergence. J. Comput. Appl. Math. 179(1–2), 1–14 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    G.A. Baker, P. Graves-Morris, Padé Approximants, 2nd edn. (Cambridge University Press, Cambridge, 1996)zbMATHCrossRefGoogle Scholar
  9. 9.
    G.A. Baker, J.L. Gammel, J.G. Wills, An investigation of the applicability of the Padé approximant method. J. Math. Anal. Appl. 2, 405–418 (1961)MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    L. Baratchart, M. Yattselev, Asymptotics of Padé approximants to a certain class of elliptic–type functions. J. Anal. Math. 121, 31–86 (2013)MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    B. Beckermann, G. Labahn, A.C. Matos, On rational functions without Froissart doublets. Numer. Math. 138, 615–633 (2018)MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    C. Brezinski, History of Continued Fractions and Padé Approximants (Springer, Berlin, 1991)zbMATHCrossRefGoogle Scholar
  13. 13.
    V.I. Buslaev, Simple counterexample to the Baker-Gammel-Wills conjecture. East J. Approx. 4, 515–517 (2001)MathSciNetzbMATHGoogle Scholar
  14. 14.
    V.I. Buslaev, The Baker-Gammel-Wills conjecture in the theory of Padé approximants. Sbornik Math. 193, 811–823 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    V.I. Buslaev, Convergence of the Rogers-Ramanujan continued fraction. Sbornik Math. 194, 833–856 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    V.I. Buslaev, Convergence of multipoint Padé approximants of piecewise analytic functions. Sbornik Math. 204, 39–72 (2013)MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    F. Cala Rodrigues, G. Lopez Lagomasino, Exact rates of convergence of multipoint Padé approximants. Constr. Approx. 14, 259–272 (1988)zbMATHCrossRefGoogle Scholar
  18. 18.
    T. Claeys, F. Wielonsky, On sequences of rational interpolants of the exponential function with unbounded interpolation points. J. Approx. Theory 171, 1–32 (2013)MathSciNetzbMATHCrossRefGoogle Scholar
  19. 19.
    B. de La Calle Ysern, A walk through approximation theory, in Recent Trends in Orthogonal Polynomials and Approximation Theory, ed. by J. Arvesu et al. Contemporary Mathematics, vol. 507 (American Mathematical Society, Providence, 2010), pp. 25–86Google Scholar
  20. 20.
    M. Derevyagin, V. Derkach, On the convergence of Padé approximants of generalized Nevanlinna functions. Trans. Moscow Math. Soc. 68, 119–162 (2007)zbMATHCrossRefGoogle Scholar
  21. 21.
    M. Derevyagin, V. Derkach, Convergence of diagonal Padé approximants for a class of definitizable functions, in Recent Advances in Operator Theory in Hilbert and Krein Spaces. Operator Theory: Advances and Applications, vol. 198 (Birkhäuser, Basel, 2010), pp. 97–124CrossRefGoogle Scholar
  22. 22.
    K.A. Driver, N.M. Temme, Zero and pole distribution of diagonal Padé approximants to the exponential function. Quaest. Math. 22, 7–17 (1999)MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    S. Dumas, Sur le developpement des fonctions elliptiques en fractions continues, Thesis, Zurich (1908)Google Scholar
  24. 24.
    J. Gelfgren, Multipoint Padé Approximants converging to functions of Stieltjes type, in Springer Lecture Notes in Mathematics, vol. 888, ed. by S.M. de Bruin, H. van Rossum (Springer, Berlin, 1981), pp. 197–207Google Scholar
  25. 25.
    J. Gilewicz, Y. Kryakin, Froissart doublets in Padé approximation in the case of polynomial noise. J. Comput. Appl. Math. 153, 235–242 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  26. 26.
    A.A. Gončar, On uniform convergence of diagonal Padé approximants. Sbornik Math. 46, 539–559 (1983)CrossRefGoogle Scholar
  27. 27.
    A.A. Gončar, G. Lopez Lagomasino, Markov’s theorem for multipoint Padé approximants. Sbornik Math. 105, 512–524 (1978)Google Scholar
  28. 28.
    A.A. Gončar, K.N. Lungu, Poles of diagonal Padé approximants and the analytic continuation of functions. Math. USSR Sbornik 39, 255–266 (1981)zbMATHCrossRefGoogle Scholar
  29. 29.
    A.A. Gončar, E.A. Rakhmanov, Equilibrium distributions and degree of rational approximation of analytic functions. Sbornik Math. 62, 305–348 (1989)CrossRefGoogle Scholar
  30. 30.
    A.A. Gončar, N.N. Novikova, G.M. Khenkin, Multipoint Padé approximants in an inverse Sturm-Liouville problem. Sbornik Math. 73, 479–489 (1992)MathSciNetzbMATHCrossRefGoogle Scholar
  31. 31.
    D.V. Khristoforov, On the phenomenon of spurious interpolation of elliptic functions by diagonal Padé approximants. Math. Notes 87, 564–574 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  32. 32.
    E. Levin, The distribution of poles of rational functions of best approximation, and related questions. Sbornik Math. 9, 267–274 (1969)zbMATHCrossRefGoogle Scholar
  33. 33.
    E. Levin, The distribution of the poles of the best approximating rational functions and the analytical properties of the approximated function. Isr. J. Math. 24, 139–144 (1976)MathSciNetzbMATHCrossRefGoogle Scholar
  34. 34.
    G. Lopez-Lagomasino, Conditions for convergence of multipoint Padé approximants to functions of Stieltjes type. Sbornik Math. 107(149), 69–83 (1978, in Russian)Google Scholar
  35. 35.
    G. Lopez-Lagomasino, On the asymptotics of the ratio of orthogonal polynomials and convergence of multipoint Padé approximants. Sbornik Math. 56, 207–219 (1987)zbMATHCrossRefGoogle Scholar
  36. 36.
    G. Lopez-Lagomasino, A. Martínez-Finkelshtein, Rate of convergence of two-point Padé approximants and logarithmic asymptotics of Laurent-type orthogonal polynomials. Constr. Approx. 11, 255–286 (1995)MathSciNetzbMATHCrossRefGoogle Scholar
  37. 37.
    D.S. Lubinsky, Diagonal Padé approximants and capacity. J. Math. Anal. Appl. 78, 58–67 (1980)MathSciNetzbMATHCrossRefGoogle Scholar
  38. 38.
    D.S. Lubinsky, Divergence of complex rational approximations. Pac. J. Math. 108, 141–153 (1983)MathSciNetzbMATHCrossRefGoogle Scholar
  39. 39.
    D.S. Lubinsky, Padé tables of a class of entire functions. Proc. Am. Math. Soc. 94, 399–405 (1985)zbMATHGoogle Scholar
  40. 40.
    D.S. Lubinsky, Padé tables of entire functions of very slow and smooth growth. Constr. Approx. 1, 349–358 (1985)MathSciNetzbMATHCrossRefGoogle Scholar
  41. 41.
    D.S. Lubinsky, Padé tables of entire functions of very slow and smooth growth II. Constr. Approx. 4, 321–339 (1988)MathSciNetzbMATHCrossRefGoogle Scholar
  42. 42.
    D.S. Lubinsky, On uniform convergence of rational, Newton-Padé interpolants of type \(\left ( n,n\right )\) with free poles as n →. Numer. Math. 55, 247–264 (1989)Google Scholar
  43. 43.
    D.S. Lubinsky, Convergence of diagonal Padé approximants for functions analytic near 0. Trans. Am. Math. Soc. 723, 3149–3157 (1995)zbMATHGoogle Scholar
  44. 44.
    D.S. Lubinsky, Rogers-Ramanujan and the Baker-Gammel-Wills (Padé) Conjecture. Ann. Math. 157, 847–889 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  45. 45.
    D.S. Lubinsky, Exact interpolation, spurious poles, and uniform convergence of multipoint Padé approximants. Sbornik Math. 209, 150–167 (2018)MathSciNetzbMATHCrossRefGoogle Scholar
  46. 46.
    D.S. Lubinsky, On uniform convergence of diagonal multipoint Padé approximants for entire functions. Constr. Approx. 49, 149–174 (2019)MathSciNetzbMATHCrossRefGoogle Scholar
  47. 47.
    A. Martinez-Finkelshtein, E.A. Rakhmanov, S.P. Suetin, Heine, Hilbert, Padé, Riemann and Stieltjes: John Nuttall’s work 25 years later, in Recent Advances in Orthogonal Polynomials, Special Functions, and Their Applications, ed. by J. Arvesu, G. Lopez-Lagomasino. Contemporary Mathematics, vol. 578 (American Mathematical Society, Providence, 2012), pp. 165–193Google Scholar
  48. 48.
    J. Nuttall, The convergence of Padé approximants of meromorphic functions. J. Math. Anal. Appl. 31, 147–153 (1970)MathSciNetzbMATHCrossRefGoogle Scholar
  49. 49.
    J. Nuttall, S.R. Singh, Orthogonal polynomials and Padé approximants associated with a system of arcs. Constr. Approx. 2, 59–77 (1986)MathSciNetCrossRefGoogle Scholar
  50. 50.
    C. Pommerenke, Padé approximants and convergence in capacity. J. Math. Anal. Appl. 41, 775–780 (1973)MathSciNetzbMATHCrossRefGoogle Scholar
  51. 51.
    E.A. Rakhmanov, On the convergence of Padé approximants in classes of holomorphic functions. Sbornik Math. 40, 149–155 (1981)zbMATHCrossRefGoogle Scholar
  52. 52.
    T. Ransford, Potential Theory in the Complex Plane (Cambridge University Press, Cambridge, 1995)zbMATHCrossRefGoogle Scholar
  53. 53.
    E.B. Saff, An extension of Montessus de Ballore’s theorem on the convergence of interpolating rational functions. J. Approx. Theory 6, 63–67 (1972)MathSciNetzbMATHCrossRefGoogle Scholar
  54. 54.
    E.B. Saff, R.S. Varga, On the zeros and poles of Padé approximants to e z. III. (with R.S. Varga). Numer. Math. 30, 241–266 (1978)Google Scholar
  55. 55.
    B. Simon, The classical moment problem as a self-adjoint finite difference operator. Adv. Math. 137, 82–203 (1998)MathSciNetzbMATHCrossRefGoogle Scholar
  56. 56.
    H. Stahl, Extremal domains associated with an analytic function. I, II. Complex Variables Theory Appl. 4, 311–324, 325–338 (1985)Google Scholar
  57. 57.
    H. Stahl, The structure of extremal domains associated with an analytic function. Complex Variables Theory Appl. 4(4), 339–354 (1985)MathSciNetzbMATHCrossRefGoogle Scholar
  58. 58.
    H. Stahl, Existence and uniqueness of rational interpolants with free and prescribed poles, in Approximation Theory, Tampa. Lecture Notes in Mathematics, vol. 1287 (Springer, Berlin, 1987), pp. 180–208Google Scholar
  59. 59.
    H. Stahl, General convergence results for Padé approximants, in Approximation Theory VI, ed. by C.K. Chui, L.L. Schumaker, J.D. Ward (Academic, San Diego, 1989), pp. 605–634Google Scholar
  60. 60.
    H. Stahl, Diagonal Padé approximants to hyperelliptic functions. Ann. Fac. Sci. Toulouse 6, 121–193 (1996), Special IssuezbMATHCrossRefGoogle Scholar
  61. 61.
    H. Stahl, The convergence of Padé approximants to functions with branch points. J. Approx. Theory 91, 139–204 (1997)MathSciNetzbMATHCrossRefGoogle Scholar
  62. 62.
    H. Stahl, Conjectures around the Baker-Gammel-Wills conjecture: research problems. Constr. Approx. 13, 287–292 (1997)MathSciNetzbMATHGoogle Scholar
  63. 63.
    H. Stahl, Spurious poles in Padé approximation. J. Comput. Appl. Math. 9, 511–527 (1998)zbMATHCrossRefGoogle Scholar
  64. 64.
    H. Stahl, Best uniform rational approximation of x α on \(\left [ 0,1\right ] \). Acta Math. 190, 241–306 (2003)MathSciNetCrossRefGoogle Scholar
  65. 65.
    S.P. Suetin, Uniform convergence of Padé diagonal approximants for hyperelliptic functions. Sbornik Math. 191, 81–114 (2000)MathSciNetzbMATHCrossRefGoogle Scholar
  66. 66.
    S.P. Suetin, Padé approximants and the effective analytic continuation of a power series. Russ. Math. Surv. 57, 43–141 (2002)zbMATHCrossRefGoogle Scholar
  67. 67.
    S.P. Suetin, Distribution of the zeros of Padé polynomials and analytic continuation. Russ. Math. Surv. 70, 901–951 (2015)zbMATHCrossRefGoogle Scholar
  68. 68.
    L.N. Trefethen, Square blocks and equioscillation in the Padé, Walsh, and CF tables, in Rational Approximation and Interpolation, ed. by P.R. Graves-Morris, et al. Lecture Notes in Mathematics, vol. 1105 (Springer, New York, 1984), pp. 170–181CrossRefGoogle Scholar
  69. 69.
    L.N. Trefethen, M. Gutknecht, On convergence and degeneracy in rational Padé and Chebyshev approximation. SIAM J. Math. Anal. 16, 198–210 (1985)MathSciNetzbMATHCrossRefGoogle Scholar
  70. 70.
    H. Wallin, The convergence of Padé approximants and the size of the power series coefficients. Appl. Anal. 4, 235–251 (1974)zbMATHCrossRefGoogle Scholar
  71. 71.
    H. Wallin, Potential theory and approximation of analytic functions by rational interpolation, in Proceedings of the Colloquium on Complex Analysis, Joensuu, Finland, 1978. Springer Lecture Notes in Mathematics, vol. 747 (Springer, Berlin, 1979), pp. 434–450Google Scholar
  72. 72.
    F. Wielonsky, Rational approximation to the exponential function with complex conjugate interpolation points. J. Approx. Theory 111, 344–368 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  73. 73.
    F. Wielonsky, Riemann-Hilbert Analysis and uniform convergence of rational interpolants to the exponential function. J. Approx. Theory 131, 100–148 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  74. 74.
    M. Yattselev, Meromorphic approximation: symmetric contours and wandering poles, manuscript (2012)Google Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.School of MathematicsGeorgia Institute of TechnologyAtlantaUSA

Personalised recommendations